Tennessee, 2003

Hail in Tennessee, August 10, 2003

August 10, 2003 · NWS MRX · 1 event in 1 county or zone

Penny size hail reported by spotter along Wrights Ferry and Mentro roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Penny size hail reported by spotter along Wrights Ferry and Mentro roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM EST, 1 hour earlier.

Area forecast discussion, Aug 10, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN AUG 10 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN AUG 10 2003

TONIGHT AND TOMORROW...UPPER TROUGH CONTINUES TO BE ANCHORED ACROSS
THE EASTERN HALF OF THE U.S. WITH THE TROUGH AXIS PARKED OVER OUR
AREA...CONTINUED UNSETTLED WEATHER CAN BE ANTICIPATED. COVERAGE TODAY
A LITTLE GREATER THAN YESTERDAY...AND EXPECT SIMILAR COVERAGE ON
MONDAY.

MONDAY NIGHT THROUGH SUNDAY...EXTENDED MODELS INDICATE SOME
DISCREPANCIES WITH THE DEVELOPMENT AND STRENGTH OF AN UPPER-LEVEL
RIDGE BY THE END OF THE WEEK. HOWEVER...WILL CONTINUE WITH PREVIOUS
THINKING OF THE PERSISTENT UPPER-LEVEL TROUGH FINALLY EXITING THE
FORECAST AREA AFTER WEDNESDAY. THIS UPPER RIDGE SHOULD SUPPRESS
DIURNAL CONVECTION ACROSS THE FORECAST AREA BY THURSDAY...WITH TEMPS
GRADUALLY RISING TO SLIGHTLY ABOVE NORMAL LEVELS BY THE END OF NEXT
WEEK.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   67  86  67  86 /  30  40  40  30
TYS   66  84  66  84 /  40  40  40  30
TRI   63  81  63  82 /  50  40  40  30
OQT   66  84  66  84 /  40  40  40  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

HW/DMG

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1130 AM EDT SUN AUG 10 2003

FOG TOOK A WHILE TO BURN OFF THIS MORNING...BUT IS FINALLY GONE.
UPDATING TO REMOVE MORNING FOG WORDING.  NO OTHER CHANGES PLANNED.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
355 AM EDT SUN AUG 10 2003

UPPER TROUGH ACROSS THE REGION STILL AFFECTING OUR WEATHER THROUGH
THE FIRST HALF OF THE WEEK...WITH A FEW IMPULSES ROTATING THROUGH...
MORE SCATTERED MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
EXPECTED.  WILL SEE HIGHEST CHANCES IN THE NORTH TODAY THROUGH
TUESDAY.  STILL SOME ISOLATED HEAVY RAIN WITH THE STRONGER
THUNDERSTORMS...BUT WONT ISSUE AN FFA WITH ONLY LIMITED COVERAGE
EXPECTED.  MORE PATCHY DENSE FOG THIS MORNING WITH THE RECENT PRECIP.
DRIER WEATHER SLOWLY WORKING IN TOWARDS THE MIDDLE OF THE WEEK.

CHA   86  66  86  67 /  30  30  20  20
TYS   84  65  84  66 /  40  40  30  30
TRI   81  63  81  64 /  50  50  40  40
OQT   84  65  84  66 /  40  40  30  30

GH

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
845 PM EDT SAT AUG 9 2003

SHOWERS AND STORMS LINGERING ON A BIT LONGER THAN LAST NIGHT.
WATCHING ACTIVITY MOVE SE OUT OF KY...WILL NEED TO MONITOR AND DECIDE
ON WHAT TO DO FOR AN UPDATE AROUND 930 PM EDT.  WILL EITHER KEEP POPS
GOING OR REMOVE...BASED ON TRENDS AT THAT TIME.  WEAK SHORT WAVE
APPARENTLY MOVING TOWARD CWA AS SEEN ON WATER VAPOR...SO EXPECT
PRECIPITATION TO CONTINUE SEVERAL MORE HOURS.

SP
Hazardous weather outlook, Aug 10, 4:10 AM EST, 10 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005-
006-008-102100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION...ESPECIALY OVER THE HIGHER ELEVATIONS.  DUE TO THE SLOW
MOVEMENT OF THESE STORMS...LOCALIZED HEAVY RAINFALL IS POSSIBLE
WHICH MAY CAUSE PONDING OF LOW LYING AREAS...STREET FLOODING AND
SMALL STREAM FLOODING.  ALSO...ISOLATED STRONG STORMS ARE POSSIBLE
WHICH MAY PRODUCE GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Knoxville radar (KMRX), 70 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blount

When
August 10, 3:00 PM EST
Where
Blount County, Louisville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.817, -84.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378298.